EconPapers    
Economics at your fingertips  
 

The economics of trade agreements in the linear Cournot delocation model

Kyle Bagwell and Robert Staiger ()

Journal of International Economics, 2012, vol. 88, issue 1, 32-46

Abstract: Existing theories of trade agreements suggest that GATT/WTO efforts to reign in export subsidies represent an inefficient victory for exporting governments that comes at the expense of importing governments. Building on the Cournot delocation model first introduced by Venables (1985), we derive new results from this model and use these results to develop a more benign interpretation of efforts to restrain export subsidies in trade agreements. And we suggest that the gradual tightening of restraints on export subsidies that has occurred in the GATT/WTO may be interpreted as deriving naturally from the gradual reduction in import barriers that member countries have negotiated. Together with existing theories, the Cournot delocation model may help to provide a more nuanced and complete understanding of the treatment of export subsidies in trade agreements.

Keywords: GATT/WTO; Export subsidies; Delocation; Cournot (search for similar items in EconPapers)
JEL-codes: F12 F13 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (25) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199612000141
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The Economics of Trade Agreements in the Linear Cournot Delocation Model (2009) Downloads
Working Paper: The economics of trade agreements in the linear Cournot delocation model (2009) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:88:y:2012:i:1:p:32-46

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2020-01-24
Handle: RePEc:eee:inecon:v:88:y:2012:i:1:p:32-46